Alert archive / Texas / Beach Hazards Statements in 2016

Beach Hazards Statement 5, NWS Houston/Galveston, TX

November 28, 20164 counties in Texas

NWS Houston/Galveston, TX issued this beach hazards statement at Nov 28, 2016, 7:18 AM CST for 4 counties in Texas. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Nov 28, 2016, 7:18 AM CST (13:18 UTC)
Expired
Nov 28, 2016, 8:00 PM CST
In force
13 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Chambers County, TX, Galveston County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 30 km from the middle of the area, began a volume at 13:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 1.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2016-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2016-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 336 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
423 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

137 
WHUS44 KHGX 281318
CFWHGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
718 AM CST MON NOV 28 2016

...HIGH RISK OF RIP CURRENTS, WAVE RUN UP AN ELEVATED TIDES TODAY...

.HAZARDOUS CONDITIONS EXPECTED ALONG THE BEACHFRONT TODAY. ELEVATED 
WINDS...SURF...WATER LEVELS AND RIP CURRENTS ARE EXPECTED. ASK A 
LIFEGUARD BEFORE ENTERING THE WATER. WATER MAY APPROACH THE INTERSECTION 
OF HIGHWAY 87 AND HIGHWAY 124 THIS AFTERNOON AS HIGH TIDE APPROACHES.

TXZ214-236>238-290200-
/O.NEW.KHGX.BH.S.0005.161128T1318Z-161129T0200Z/
BRAZORIA-CHAMBERS-GALVESTON-MATAGORDA-
718 AM CST MON NOV 28 2016

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
BEACH HAZARDS STATEMENT FOR THE UPPER TEXAS COAST...WHICH IS IN
EFFECT THROUGH THIS EVENING. 

* HAZARDS...ELEVATED WINDS...SURF...WATER LEVELS AND A HIGH RISK OF RIP 
            CURRENTS.

* TIMING...THROUGH THIS EVENING.

* POTENTIAL IMPACTS...HAZARDOUS SWIMMING CONDITIONS. WATER MAY APPROACH 
                      THE INTERSECTION OF HIGHWAY 87 AND HIGHWAY 124 THIS 
                      AFTERNOON AS HIGH TIDE APPROACHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP
CURRENTS...LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS
CREATE LIFE-THREATENING CONDITIONS IN THE SURF ZONE. CAUTION
SHOULD BE USED WHEN IN OR NEAR THE WATER.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this beach hazards statement went out at Nov 28, 3:56 AM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Nov 28, 3:56 AM CST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
356 AM CST Mon Nov 28 2016

.DISCUSSION...
Low level jet is in the process of increasing across the area and
am expecting 35-55kt of wind just off the surface between now and
early/mid afternoon. Some of the rigs offshore are consistently
showing gusts above 30kt so will be monitoring potential for wind
advsy along the coast.

Radar is currently showing some bands of shra/tstms moving across
n Tx. Locally, ssw-nne moving streamer shra have began increasing
in coverage. Latest aircraft soundings in the Houston area do show
a fairly substantial cap in place at 8000 ft which brings more
uncertainty to the fcst. Model fcst soundings and hires data
suggest just a narrow window of opportunity between mid morning
and early afternoon where the cap may be able to erode generally
ne of a Columbus-Freeport line. Areas sw of there might not
receive much precip at all today.

Will need to keep an eye on any stronger discrete cells that do
manage to develop as they'll be capable of rotating and produce a
tornado threat. And with such strong winds situated above the
surface, even otherwise unimpressive cells will be capable of
producing strong gusts as they mix/transport of some of the wind
energy to the surface. That being said, it appears overall
marginal instability should limit widespread severe wx across the
vast majority of the CWA. Timeframe of concern still looking like
roughly 7am-2pm until the dryline pushes thru and column winds go
westerly. Drier air, sunny conditions & west winds behind the
dryline should allow for a good temp climb this aftn...possibly to
near record levels for some spots including IAH & GLS.

Very few changes were made to the rest of the fcst. Looking for
some iso/sct shra Tue afternoon across southern 2/3 of the area
ahead of the next front that'll be pushing off the coast Tue
night. Dry for the remainder of the work week.

Unsettled wx is expected this weekend...& possibly into early
next week as coastal trof develops & we become positioned in a
messy sw flow aloft. Cool with periods of steady rainfall is
expected inland...and some embedded storms offshore. See below
for coastal concerns. ECMWF is trending more progressive with the
western trof which would bring an end precip maybe on Sunday, but
suspect it's probably too fast and have sided with GFS on this one
(for now, anyways). 47

&&

.MARINE...
Still expecting SE winds to pick up across the bays/coastal waters a
bit more this morning/afternoon in response to the storm system dev-
eloping over the Plains and its associated cold front. A Small Craft
Advisory is already in place for all of the coastal waters today and
has been expanded to include the bays for this morning. The gradient
will be weakening tonight with the passage of the Pacific cold front
with generally light W/SW winds developing in its wake. The front is
forecast to go stationary over the coastal waters...and could wobble
back onshore Tuesday prior to a stronger cold front pushing into the
Gulf Wednesday morning. The return of SCA/SCEC conditions are likely
for most of Wednesday then followed by high pressure (which will al-
low for lighter winds by Weds night/Thurs morning). A moderate east-
erly flow will develop on Thursday and is then progged to strengthen
significantly through the rest of the week in response to a develop-
ing coastal trough. This could produce increasing tide levels during
this timeframe and coastal flooding will be possible Fri/Sat. 41

&&

.AVIATION...
Keeping with a rather messy forecast for today out ahead of and with
the subsequent passage of a strong upper level storm system (and its
associated cold front). MVFR CIGS already noted for the northern TAF
sites this morning...with light rains noted across the rest of SE TX
(courtesy of the strong WAA). Timing of the TSRA looks to be the big
issue...with maybe a few tweaks with the times we already have going
in the forecast. As per short-term models, we should see the back of
this activity move off the coast by 01Z this evening. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      78  50  73  46  66 /  70   0  20  10   0
Houston (IAH)              82  55  78  52  67 /  70   0  30  30   0
Galveston (GLS)            79  67  78  60  69 /  50   0  30  40   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Small Craft Advisory until noon CST today for the following
     zones: Galveston Bay...Matagorda Bay.

     SMALL CRAFT SHOULD EXERCISE CAUTION until 6 AM CST early this
     morning for the following zones: Galveston Bay...Matagorda
     Bay.

     SMALL CRAFT SHOULD EXERCISE CAUTION from noon CST today through
     this afternoon for the following zones: Galveston Bay...
     Matagorda Bay.

     Small Craft Advisory until 6 PM CST this evening for the
     following zones: Coastal waters from Freeport to the
     Matagorda Ship Channel out 20 NM...Coastal waters from High
     Island to Freeport out 20 NM...Waters from Freeport to the
     Matagorda Ship Channel from 20 to 60 NM...Waters from High
     Island to Freeport from 20 to 60 NM.

&&
Hazardous weather outlook, Nov 27, 7:24 AM CST, 23 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
724 AM CST SUN NOV 27 2016

TXZ163-164-176>179-195>200-210>213-226-227-281330-
AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-HARRIS-HOUSTON-
LIBERTY-MADISON-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
724 AM CST SUN NOV 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FRONTAL BOUNDARY WILL MOVE INTO THE REGION ON MONDAY AND TRIGGER
SOME SHOWERS AND THUNDERSTORMS. A FEW STORMS COULD BECOME SEVERE.
THOUGH IT CANNOT BE RULED OUT ANYWHERE...THE BEST CHANCES SHOULD
GENERALLY BE SITUATED NORTH OF I-10 AND EAST OF I-45 BETWEEN 7AM
AND 2PM. THE PRIMARY WEATHER THREATS WILL BE LOCALIZED WIND DAMAGE
AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MIGHT BE NEEDED ON MONDAY.

GMZ330-335-350-355-370-375-281330-
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
724 AM CST SUN NOV 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES WILL BE NEEDED TONIGHT AS ONSHORE WINDS
INCREASE AND SEAS BUILD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

UNSETTLED CONDITIONS ARE EXPECTED FOR MUCH OF THE WEEK. ELEVATED
WINDS AND SEAS WILL LIKELY REQUIRE SMALL CRAFT ADVISORIES
MONDAY...WEDNESDAY...LATE FRIDAY AND THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ214-235>238-281330-
BRAZORIA-CHAMBERS-GALVESTON-JACKSON-MATAGORDA-
724 AM CST SUN NOV 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE MONDAY MORNING
THROUGH EARLY AFTERNOON. BETTER CHANCES ARE EXPECTED INLAND
AND GENERALLY EAST OF I-45.

ELEVATED WINDS...SEAS AND TIDE LEVELS WILL GENERATE A HIGH RISK
OF RIP CURRENTS TONIGHT AND MONDAY. SWIM NEAR A LIFEGUARD. WATER
MAY APPROACH THE HIGHWAY 87 AT HIGHWAY 124 INTERSECTION ON BOLIVAR
PENINSULA LATE MONDAY AFTERNOON AROUND HIGH TIDE.

WE WILL ALSO BE MONITORING THE POTENTIAL FOR ANOTHER ELEVATED TIDE
EVENT THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MIGHT BE NEEDED ON MONDAY.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 28, 8:23 AM CSTGale WarningHGX7 hr
Nov 28, 8:23 AM CSTSmall Craft AdvisoryHGX20 hr
Nov 28, 10:00 AM CSTWind AdvisoryHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Jackson and 3 more5 hr
Nov 28, 12:05 PM CSTSpecial Weather StatementHGXMadison40 min
Nov 28, 12:10 PM CSTSpecial Weather StatementHGXHouston35 min
Nov 28, 12:40 PM CSTSmall Craft AdvisoryHGX2 hr
Nov 28, 12:45 PM CSTSpecial Weather StatementHGXTrinity, Walker30 min

Nearby

Beach Hazards Statements in Texas, 2016Every beach hazards statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.